Alert archive / Illinois / Beach Hazards Statements in 2020

Beach Hazards Statement 14, NWS Chicago, IL

August 31, 2020Cook County, Lake County, Illinois; Lake County, Porter County, Indiana

NWS Chicago, IL issued this beach hazards statement at Aug 31, 2020, 3:01 PM CDT for Cook County, Lake County, Illinois; Lake County, Porter County, Indiana. It took effect at Sep 1, 2020, 3:00 AM CDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Aug 31, 2020, 3:01 PM CDT (20:01 UTC)
In effect from
Sep 1, 2020, 3:00 AM CDT
Expired
Sep 1, 2020, 4:06 PM CDT
In force
13 hr
Issued by
NWS Chicago, IL

Counties Cook County, IL, Lake County, IL, Lake County, IN, Porter County, IN

The radar

The Chicago radar (KLOT), 54 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-546 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

897 
WHUS43 KLOT 312001
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
301 PM CDT Mon Aug 31 2020

ILZ006-103-104-INZ001-002-010515-
/O.NEW.KLOT.BH.S.0014.200901T0800Z-200902T0000Z/
Lake IL-Northern Cook-Central Cook-Lake IN-Porter-
301 PM CDT Mon Aug 31 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH
TUESDAY EVENING...

The National Weather Service in Chicago has issued a Beach
Hazards Statement...which is in effect from late tonight through
Tuesday evening. 

* LOCATION...Illinois and Northwest Indiana Beaches

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...Increasing to 3 to 6 feet. 

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures. Please check with your local authorities on
potential beach closures.

For information on swim advisories or bans at Chicago beaches
visit: www.cpdbeaches.com.

&&

$$

Carlaw
4 follow-up statements
768 
WHUS43 KLOT 010249
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
949 PM CDT Mon Aug 31 2020

ILZ006-103-104-INZ001-002-011100-
/O.CON.KLOT.BH.S.0014.200901T0800Z-200902T0000Z/
Lake IL-Northern Cook-Central Cook-Lake IN-Porter-
949 PM CDT Mon Aug 31 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 3 AM CDT
TUESDAY THROUGH TUESDAY EVENING...

* LOCATION...Illinois and Northwest Indiana Beaches

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...Increasing to 3 to 6 feet late tonight
  and gradually easing late in the day Tuesday.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures. Please check with your local authorities on
potential beach closures.

For information on swim advisories or bans at Chicago beaches
visit: www.cpdbeaches.com.

&&

$$

MTF
844 
WHUS43 KLOT 010755
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
255 AM CDT Tue Sep 1 2020

ILZ006-103-104-INZ001-002-011600-
/O.CON.KLOT.BH.S.0014.200901T0800Z-200902T0000Z/
Lake IL-Northern Cook-Central Cook-Lake IN-Porter-
255 AM CDT Tue Sep 1 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* LOCATION...Illinois and Northwest Indiana Beaches

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...Increasing to 3 to 6 feet, then 
  gradually easing late in the day. 

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures. Please check with your local authorities on
potential beach closures.

For information on swim advisories or bans at Chicago beaches
visit: www.cpdbeaches.com.

&&

$$

KMD
603 
WHUS43 KLOT 011446
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
946 AM CDT Tue Sep 1 2020

ILZ006-103-104-INZ001-002-012315-
/O.CON.KLOT.BH.S.0014.000000T0000Z-200902T0000Z/
Lake IL-Northern Cook-Central Cook-Lake IN-Porter-
946 AM CDT Tue Sep 1 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* LOCATION...Illinois and Northwest Indiana Beaches

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 6 feet through early afternoon then
  gradually subsiding to 2 to 4 feet by mid-evening.
 
* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures. Please check with your local authorities on
potential beach closures.

For information on swim advisories or bans at Chicago beaches
visit: www.cpdbeaches.com.

&&

$$

Kluber
311 
WHUS43 KLOT 012106
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
406 PM CDT Tue Sep 1 2020

ILZ006-103-104-INZ001-002-012215-
/O.CAN.KLOT.BH.S.0014.000000T0000Z-200902T0000Z/
Lake IL-Northern Cook-Central Cook-Lake IN-Porter-
406 PM CDT Tue Sep 1 2020

...BEACH HAZARDS STATEMENT IS CANCELLED...

The National Weather Service in Chicago has cancelled the Beach
Hazards Statement. 

Waves continue to gradually subside this afternoon so the Beach
Hazards Statement has been cancelled. 

$$

Petr

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Aug 31, 2:17 PM CDT, 44 minutes earlier.

Area forecast discussion, Aug 31, 2:17 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
217 PM CDT Mon Aug 31 2020

.SHORT TERM...
215 PM CDT

Through Tuesday night...

Watching a very impressive negatively-tilted shortwave scooting
northeast across Wisconsin and across Lake Superior early this
afternoon which shows up nicely across all of the moisture-channel
ABI bands. To our south, a zonally-oriented jet streak is
facilitating enhanced upper-level divergence across Missouri where
showers and thunderstorms are ongoing. We remain sort of in
between these two forcing regimes at this time, and this looks to
be the case through this evening and overnight for the most part.
As a result, the highest precipitation chances through the rest
of the afternoon will remain near and north of the Illinois state
line, but scattered showers and an isolated thunderstorm will
still be possible into portions of northwest Illinois as a cold
front pushes into the area. Lingering warm air around 700 mb seen
on DVN's morning sounding may ultimately help keep parcels from
reaching their LFCs. With the front moving as quickly as it is--
about 40 mph--boundary-relative motion is also decidedly towards
the northwest indicating a propensity for any thunderstorms to get
undercut by the surging front.

Jet divergence increases a bit very late tonight ahead of a lead
shortwave that's currently translating northeast out of Oklahoma.
Instability for parcels elevated above the deepening frontal
inversion is not robust, but this increase in upper forcing could
be sufficient to encourage spotty shower activity into Tuesday
morning.

The aforementioned shortwave makes its closest approach to the
area through Tuesday afternoon and evening, although subtle timing
discrepancies are still noted across the guidance suite today.
This morning's extended HRRR/HRRRx runs seem much too fast with
this feature, and have generally favored the more consistent and
slower ECMWF/UKMET for this forecast package, delaying the main
ramp up in PoPs until late Tuesday morning and moreso into the
afternoon. Thunderstorms embedded within the light to moderate
rain area will be possible as well with somewhat steepened lapse
rates present aloft. Somewhat better coverage of thunderstorms is
possible south and east of I-57 in the still free warm sector
where guidance suggests MLCAPE values may diurnally build to
around 1000-1500 J/kg. Fairly fast mid and upper-tropospheric
flow could support some loose storm organization with a threat for
some stronger storms producing gusty winds.

Finally, while PWATs are forecast to increase above the 95th
percentile tomorrow, mid- level lapse rates are forecast to trend
towards moist adiabatic through the afternoon which should overall
mute available elevated instability. As a result, this system
looks to feature more of a higher PoP but low QPF scenario with
some potential for a little enhancement near the lake as jet
divergence improves late Tuesday afternoon and early evening. Showers
and lingering storms should clear the area through Tuesday night
with some fog potential developing by Wednesday morning.

Carlaw

&&

.LONG TERM...
320 AM CDT

Tuesday night through Sunday...

The period will begin on the quiet side on Wednesday following the
passage of late Tuesdays weather disturbance. Temperatures should
rebound back into the mid 80s on Wednesday as the lower level
flow turns southwest. These southwesterly winds are expected to
increase on Thursday in response to a strong and fast moving storm
system tracking east-northeastward from the Upper Midwest early
Thursday morning, to northeastern Ontario by early evening. This
should result in another mild, but breezy day on Thursday.

While the main storm system will remain well to our north, an
associated cold front will race southeastward across our area
Thursday afternoon. It appears the threat of showers and storms
will the front will be on the low side (~20%), so it is likely to
come through dry. The main impact from this frontal passage will
be the shift to some gusty northwest winds later in the day.

A cooler and much drier (dew points in the 40s) airmass will
temporarily shift over the area for Friday as an area of surface
high pressure settles over the Mid-Mississippi Valley. This
should hold highs down in the low to mid 70s Friday, and low
temperatures will fall into the upper 40s to lower 50s outside the
more urbanized areas.

While we will be cool on Friday, temperatures should moderate back
into the lower 80s for Saturday as the low-level flow quickly
turns back out of the southwest again following the southeastward
departure of the surface high, and ahead of another cold front
that will be associated with a second storm system shifting over
southern Canada. While this is still a week out, model and
ensemble guidance suggests that the area could see another cold
frontal passage sometime later next weekend, and its possible that
it could be accompanied by better upper support to support some
chance for rain over the area. At the very least, another push of
a cool autumn-like airmass could shift over the area early next
week, which would support well below normal temperatures.

KJB

&&

.AVIATION...
For the 18Z TAFs...

A cold front is making quick eastward progress towards the
Illinois state line early this afternoon and should deliver a
northwest wind shift across the Chicago-area sites early this
evening, and later this afternoon at RFD. The majority of large
scale ascent will remain north of the region with this frontal
passage, so overall precipitation chances appear more spotty in
nature. Cigs should gradually build down into the MVFR range this
evening and overnight.

Modest ascent will continue into early Tuesday morning which could
keep some spotty shower activity going through the overnight
hours, but will let future shifts address this relatively low
operational impact weather concern in future TAF issuances.

Another wave is forecast to approach the area on Tuesday, but
timing discrepancies continue. Think that recent HRRR/HRRRx runs
are too fast with this activity, and have coordinated a slower
arrival of the next batch of rain towards 18z or so with the ZAU
CWSU. There will be more of a TS potential with this next wave
with steepening lapse rates atop the frontal inversion, but timing
confidence remains too low to justify a formal VCTS mention at
this range.

Carlaw

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 31, 4:46 AM CDT, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
446 AM CDT Mon Aug 31 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-011000-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
446 AM CDT Mon Aug 31 2020 /546 AM EDT Mon Aug 31 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

DISCUSSION...

Isolated storms are possible later this afternoon mainly across north
central Illinois (near the Rockford area). Chances for storms this evening
is not zero, but is quite low until overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Limited Thunderstorm Risk.
Thursday...
  Limited Thunderstorm Risk.
  High Swim Risk for northwest Indiana beaches
Friday...
  High Swim Risk for northwest Indiana beaches.
  Limited Fire Weather Risk.
Sunday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east at around 35 mph.

LMZ740>745-011000-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
446 AM CDT Mon Aug 31 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk late tonight

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Limited Thunderstorm Risk.
Thursday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
Sunday...
  Limited Thunderstorm Risk.

KMD

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 3:03 PM CDTSmall Craft AdvisoryLOT24 hr

Nearby

Beach Hazards Statements in Illinois, 2020Beach Hazards Statements in Indiana, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.